Cookie use on MRCVSonline
We use cookies to ensure that we give you the best experience on our website. If you continue without changing your settings, we will assume that you are happy to receive all cookies.
If you would like to forward this story on to a friend, simply fill in the form below and click send.

Your friend's email:
Your email:
Your name:
 
 
Send Cancel

Ketamine reclassified as a Class B drug
ketamine
Ketamine has been linked to chronic toxicity to the bladder.
Law changes include amendments to the control of tramadol

Changes to the Misuse of Drugs Act 1971 come into force today (June 10), including the reclassification of ketamine as a Class B drug and changes to the control of tramadol.

Ketamine is now a Class B drug under Schedule II of the 1971 act, meaning the maximum penalty for unlawful possession has increased from two to five years in jail.

Widely used in the veterinary profession as an anaesthetic and analgesic, the drug is also used recreationally.

A report released earlier this year revealed heavy and frequent misuse of ketamine is linked to various physical and psychological problems, including chronic toxicity to the bladder leading to numerous reports of individuals having to have their bladders removed.

In its 2014 review, the Advisory Council on the Misuse of Drugs said 120,000 individuals are estimated to have misused the drug between 2012 and 2013.

As of today, tramadol has also been classified as a Class C drug under Schedule 2 of the 1971 act, meaning the maximum penalty for unlawful possession is two years in jail.

The drug has also been added to Schedule 3 of the Misuse of Drugs Regulations 2001 and Schedule 1 of the Misuse of Drugs (Safe Custody) Regulations 1973, meaning it is exempt from the safe custody requirements.

Tramadol is of significant medical use in treating moderate to severe pain. Overdose results in drowsiness, agitation, rapid heartbeat, high blood pressure and vomiting.

According to the Home Office seizures are more common with tramadol overdose than with other opiods, occurring in up to 15 per cent of cases. In cases of severe poisoning, coma, seizures and low blood pressure can occur.

Become a member or log in to add this story to your CPD history

VetCT app offered to students and new graduates

News Story 1
 The VetCT app is being offered for free to students and new veterinary graduates for their first three months in practice. The app provides a service for vets to send case information to a global team of Diploma-holding specialists, who can provide advice and support via instant call-back, text chat, written report, or virtual appointment.

Time on the app is automatically logged as CPD with quarterly certificates being generated for users. Additional services include the ability to book bespoke CPD, significant event reviews, and live training sessions such as surgical procedures.

The app is downloadable for both iOS and Android systems. 

Click here for more...
News Shorts
HORIBA to host CPD webinar

HORIBA has announced that it will host an online CPD meeting focusing on 'Exotic Parasites - The Importance of Testing in The Imported Dog'. Ian Wright (BVMS, MSc, MRCVS), head of ESCCAP UK and Ireland, will present on the importance of testing protocols in diseases of imported dogs.

The meeting will provide attendees with an overview of emerging veterinary diseases with a particular focus on exotic parasites, and discuss the importance of accurate testing protocols and equipment, alongside a final Q&A session.

The webinar will take place on Thursday July 1, from 19.30pm to 21.00pm BST. For free registration and more information visit the Horiba website or register.gotowebinar.com